Page 1 of 2 12 LastLast
Results 1 to 20 of 24

Thread: is it normal to itch off morphine pills

  1. #1
    james b's Avatar
    james b is offline Junior Member
    Join Date
    Feb 2008
    Posts
    7


    Default is it normal to itch off morphine pills

    i took 4 morphine pills and i got itchy all over my body and i was wondering if there is eny way of controlling that

  2. #2
    2godly4no1's Avatar
    2godly4no1 is offline Junior Member
    Join Date
    May 2008
    Posts
    2


    Itching is a common side effect of opioid narcotics like morphine. Benadryl can help the symptoms, but be careful combining these two sedating medications.

  3. #3
    depressedgal is offline Member
    Join Date
    Apr 2009
    Posts
    3


    Default Yes

    The first time I had morphine was after surgery. I was itchy all night. The next morning I asked the nurse to request linens washed in hypo-allergenic detergents (Im a nurse and this does happen). She said it wasn't the linens it was the morphine. I am currently on Tramodol (not as good) and it also makes me itchy. All narcotic or narcotic like meds can have this side effect.

  4. #4
    james b's Avatar
    james b is offline Junior Member
    Join Date
    Feb 2008
    Posts
    7


    Thanks for sharing your experience, Depressedgal.

  5. #5
    UFCFan is offline Member
    Join Date
    Apr 2011
    Posts
    30


    Itchiness is a very common side effect of morphine and most all narcotic pain relievers. There is very little you can do about it, one suggestion would be to take a lower dosage.

  6. #6
    BobBitchin's Avatar
    BobBitchin is offline Senior Member
    Join Date
    Dec 2010
    Posts
    96
    BobBitchin will become famous soon enoughBobBitchin will become famous soon enough

    Itchiness is natures way of telling you that you are probably taking higher doses than
    prescribed. No judgment on my part. I would never think of taking the prescribed amt.
    Just be careful where you scratch.

  7. #7
    stills is offline Member
    Join Date
    Apr 2011
    Posts
    27


    Itching is due to histamine release, a common effect with opiates, especially with codeine. If you take benedryl, only take 25 mg oral about 1/2 hour before taking the narcotics it will probably help. Do not take more than 25mg, can lead to too much sedation.
    Helpful themoshx2 Rated helpful

  8. #8
    Shaok is offline Member
    Join Date
    Apr 2011
    Posts
    58


    Quote Originally Posted by BobBitchin View Post
    Itchiness is natures way of telling you that you are probably taking higher doses than
    prescribed. No judgment on my part. I would never think of taking the prescribed amt.
    Just be careful where you scratch.
    Sorry, I have to call bullshit on this. Opiates depress your central nervous system and one of your body's way of saying something is wrong is the histimine release in your body, causing the red splotchyness or flushed face, and the itching. The dose has little to do the release, it has all to do with how fast the the opiate crossed the blood brain barrier and attached to your recptors, the quicker the crossing, the stronger.

    This is IV meds usually cause more flushing and itching than oral, such as getting morphine injections in the hospital, as IV meds cross the fastest.

  9. #9
    fishbachio is offline Member
    Join Date
    May 2011
    Posts
    10


    Itching is normal !

  10. #10
    Kancho's Avatar
    Kancho is offline Senior Member
    Join Date
    Apr 2011
    Location
    Texas
    Posts
    102
    Kancho will become famous soon enoughKancho will become famous soon enoughKancho will become famous soon enough

    Quote Originally Posted by stills View Post
    Itching is due to histamine release, a common effect with opiates, especially with codeine. If you take benedryl, only take 25 mg oral about 1/2 hour before taking the narcotics it will probably help. Do not take more than 25mg, can lead to too much sedation.
    You can also look into the less sedating antihistamines like allegra and claritin, if the sedation is a concern

  11. #11
    newsom3569 is offline Member
    Join Date
    May 2011
    Posts
    58


    I have been on morphine for about 2 years now and itching has never been a problem with me. now when i take my nighttime meds. if i don't get my sleep out i am so drowsy the next day i can't stand it and have a headache like a hangover

  12. #12
    bornosslo is offline Senior Member
    Join Date
    May 2011
    Posts
    69
    bornosslo will become famous soon enough

    Are you itching right when you start to feel the effect of the medication or several hours after you've taken it? Either way, yes some people do itch from taking specific narcotics but it's also based on what you took it with, how much, and if you were taking/coming off of anything else of course.

  13. #13
    RealGrapey is offline Banned Reason: Shilling for painmedsonly.com
    Join Date
    May 2011
    Location
    Currently Phoenix Arizona, Hometown is the San Fran Bay Area.
    Posts
    116
    RealGrapey will become famous soon enoughRealGrapey will become famous soon enough

    Yes I love the itchy feeling and yes it is very normal. I know I am buzzed when my nose becomes itchy, that's a sign for me that whatever I took is kicking in. Very common, now ask us about constipation.

  14. #14
    highlynx's Avatar
    highlynx is offline Member
    Join Date
    May 2011
    Posts
    14


    Like one of the previous posters said, it is caused my the release of histamines into the blood stream. I cannot believe how many people are on here offering advice for a subject they know very little about. Anyway, 25mg of benadryl or if you can find it, hydroxyzine! It is by far the best anti-histamine I've ever taken.

  15. #15
    CPain7 is offline Senior Member
    Join Date
    Apr 2011
    Posts
    106
    CPain7 will become famous soon enoughCPain7 will become famous soon enoughCPain7 will become famous soon enough

    I think codeine and morphine are the worst opiates for itching. antihistamines are supposed to help

  16. #16
    lisa22 is offline Banned Reason: Attempted selling through PMs
    Join Date
    May 2011
    Location
    TVland
    Posts
    323
    lisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the roughlisa22 is a jewel in the rough

    Yes an antihistamine should help, but you may also want to let ur MD know. I always itched with Morphine, actually my scalp itched like I had lice(but I didn't) it use to drive me nuts but I kind of grew out of it.

  17. #17
    SittingDuck is offline Member
    Join Date
    Jan 2011
    Posts
    66


    I use promethazine, pherergan brand name (50mg) as an antihistamine and it relieves some of the itching. Friends use cetrezine, both are available OTC in the uk.

    For promethazine say you need it for travel sickness

  18. #18
    midnightcreeper is offline Senior Member
    Join Date
    May 2011
    Posts
    148
    midnightcreeper has a spectacular aura aboutmidnightcreeper has a spectacular aura aboutmidnightcreeper has a spectacular aura aboutmidnightcreeper has a spectacular aura aboutmidnightcreeper has a spectacular aura about

    Your body releases histamine which makes you itch. Atarax can help combat that. Morphine seems to make people itch more than others. Morphine makes me itch at doses above 30mg. It does not however make me drousy, as a it does to a lot of people.

  19. #19
    BLISS56 is offline Member
    Join Date
    May 2011
    Location
    massachusetts
    Posts
    18


    Default Kadian (morphine)

    Kadian (morphine) is the only opiate that doesn't make me itch. All othersmake me itch. Some on low doses like codiene and others only on high does.

  20. #20
    alumni is offline Exalted Member
    Join Date
    Apr 2011
    Posts
    3,816
    alumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond repute
    alumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond reputealumni has a reputation beyond repute
    Quote Originally Posted by BLISS56 View Post
    Kadian (morphine) is the only opiate that doesn't make me itch. All othersmake me itch. Some on low doses like codiene and others only on high does.
    Are you saying that you think the extended-release is the reason it doesn't cause itching?
    Otherwise, opiates are opiates and they all release histamines.
    Maybe just dose related?

Page 1 of 2 12 LastLast

Similar Threads

  1. Is it normal to sometimes feel the effects immediately after first taking antidepressants?
    By tangerine in forum Escaping depression and all about antidepressant medicines
    Replies: 6
    Last Post: 05-28-2008, 08:06 PM
  2. Replies: 1
    Last Post: 04-10-2008, 03:37 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Protected by Copyscape CopySentry. Do not copy.